Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 27, NWS State College, PA

May 6, 1997Cumberland County, Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 6, 1997, 10:28 AM EDT for Cumberland County, Perry County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1997, 10:28 AM EDT (14:28 UTC)
Expired
May 6, 1997, 11:30 AM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Cumberland County, PA, Perry County, PA

The radar

The State College radar (KCCX), 95 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 9:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 2.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 1997-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 1997-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 061428 RRA
SVRCTP
PAC041-099-061530-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1028 AM EDT TUE MAY 6 1997
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...S...
 
IN  PENNSYLVANIA
 
   ...CUMBERLAND COUNTY...EASTERN PERRY COUNTY
 
AT 1025 AM EDT STATE COLLEGE DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM MILLERSBURG SOUTHWEST THROUGH NEWPORT TO NEW
GERMANTOWN. THE STORMS WILL MOVE SOUTHEAST AND EXTEND FROM LYKENS
SOUTHWEST TO CARLISLE AND SHIPPENSBURG BY 1035 AM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE W\EATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 10:27 AM EDT, 1 minute earlier.

Area forecast discussion, May 6, 10:27 AM EDT, 1 minute before
AREA FORECAST DISCUSSION CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1026 AM EDT TUE MAY 06 1997

...DISCUSSION..
VIS IMAGERY SHOWS COMMA SIGNATURE WORKG E ACRS C-PA IN ASSCTN WITH
THE MCS. AT THIS POINT MOST REPORTS COMING IN AT 40 TO 50 MPH WINDS
ALONG LEADING LINE OF STORMS AND PEA-SIZED HAIL MANY AREAS. HAIL
COVERING GRND IN SOME SPOTS. ALSO QUITE A BIT OF LTNG. THE MAIN
LINE OF STORMS WAS NEAR THE LEADING EDGE OF THE SFC FRNT. SWRLY FLO
CONTS TO STREAM NEWRD INTO THE SUS VLLY WITH SFC DWPTS TOPPING THE
LOWER 50S AND TEMPS WELL INTO THE 60S. THE AMS WAS A BIT MORE
UNSTBL JUST E OF C-PA AS A RESULT. AN UPR LVL PV MAX WAS CROSSING
THE ST DIRECTLY ABV CD FRNT LEADING TO COOLING AND DRYING ALOFT AS
WELL. MESO-ETA REVEALS THAT TEMPS WILL DROP TO BETWEEN -26 AND -27C
ACRS SUS VLLY AT 500 MB BY 18 UTC THIUS IT IS PROGGED TO BE AS COOL
ALOFT FURTHER E WITH HIGHER LOW-LVL MOISTURE. WUD EXPECT LINE TO PICK
UP IN INTENSITY WHEN IT WORKS INTO LWR SUS VLLY.

BEHIND THIS LINE... NW CAA FLO INTO THE MTNS SHUD LEAD TO MO CLDY
IN MTNS... PC SKIES IN VLLYS TO THE E. SOME INSTAB SHRA CAN NOT BE
RULED FOR MTNS OF NRN/WRN PA. REST OF AREA SHUD REMAIN PRECIP-FREE
THIS AFTERN.

NICOSZIA

In the hours before

Special weather statement, May 6, 9:32 AM EDT, 56 minutes before
PAZ012-025>028-033>036-041-042-045-046-049>053-056>059-063>066-06
1800-
SPECIAL WEATHER STATEMENT   CORRECTED FOR DATE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
932 AM EDT TUE MAY 6 1997

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES...

...SOMERSET...BEDFORD...BLAIR...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...MIFFLIN...

LYCOMING...SULLIVAN...COLUMBIA...MONTOUR...NORTHUMBERLAND....
PERRY...SCHUYLKILL...SNYDER...UNION...

ADAMS...CUMBERLAND...DAUPHIN...LANCASTER...LEBANON...
YORK...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR DAMAGING THUNDERSTORMS TO DEVELOP IN AND CLOSE TO
THE WATCH AREA.

HAVE A SAFE SHELTER NEARBY.  LISTEN FOR POSSIBLE WARNINGS AND BE
READY TO MOVE TO SAFE SHELTER IF THREATENING WEATHER APPROACHES.

STAY UPDATED WITH THE LATEST FORECASTS FROM NOAA WEATHER RADIO OR
YOUR FAVORITE RADIO...TV OR CABLE TV STATION.

DUNHAM
Special weather statement, May 6, 9:32 AM EDT, 56 minutes before
PAZ012-025>028-033>036-041-042-045-046-049>053-056>059-063>066-06
1800-
SPECIAL WEATHER STATEMENT   CORRECTED FOR DATE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
932 AM EDT TUE MAY 6 1997

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES...

...SOMERSET...BEDFORD...BLAIR...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...MIFFLIN...

LYCOMING...SULLIVAN...COLUMBIA...MONTOUR...NORTHUMBERLAND....
PERRY...SCHUYLKILL...SNYDER...UNION...

ADAMS...CUMBERLAND...DAUPHIN...LANCASTER...LEBANON...
YORK...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR DAMAGING THUNDERSTORMS TO DEVELOP IN AND CLOSE TO
THE WATCH AREA.

HAVE A SAFE SHELTER NEARBY.  LISTEN FOR POSSIBLE WARNINGS AND BE
READY TO MOVE TO SAFE SHELTER IF THREATENING WEATHER APPROACHES.

STAY UPDATED WITH THE LATEST FORECASTS FROM NOAA WEATHER RADIO OR
YOUR FAVORITE RADIO...TV OR CABLE TV STATION.

DUNHAM
Special weather statement, May 6, 9:38 AM EDT, 50 minutes before
PAZ012-025>028-033>036-041-042-045-046-049>053-056>059-063>066-06
1800-
SPECIAL WEATHER STATEMENT   CORRECTED FOR DATE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
932 AM EDT TUE MAY 6 1997

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR THE FOLLOWING COUNTIES...

...SOMERSET...BEDFORD...BLAIR...FRANKLIN...FULTON...HUNTINGDON...
JUNIATA...MIFFLIN...

LYCOMING...SULLIVAN...COLUMBIA...MONTOUR...NORTHUMBERLAND....
PERRY...SCHUYLKILL...SNYDER...UNION...

ADAMS...CUMBERLAND...DAUPHIN...LANCASTER...LEBANON...
YORK...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR DAMAGING THUNDERSTORMS TO DEVELOP IN AND CLOSE TO
THE WATCH AREA.

HAVE A SAFE SHELTER NEARBY.  LISTEN FOR POSSIBLE WARNINGS AND BE
READY TO MOVE TO SAFE SHELTER IF THREATENING WEATHER APPROACHES.

STAY UPDATED WITH THE LATEST FORECASTS FROM NOAA WEATHER RADIO OR
YOUR FAVORITE RADIO...TV OR CABLE TV STATION.

DUNHAM

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:55 AM EDTSevere Thunderstorm WarningCTPColumbia50 min
May 6, 9:59 AM EDTSevere Thunderstorm WarningCTPSnyder31 min
May 6, 10:08 AM EDTSevere Thunderstorm WarningCTPMontour, Northumberland52 min
May 6, 10:08 AM EDTSevere Thunderstorm WarningCTPSullivan52 min
May 6, 10:18 AM EDTSevere Thunderstorm WarningCTPDauphin, Schuylkill57 min
May 6, 11:23 AM EDTSevere Thunderstorm WarningCTPLancaster67 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.